Giving meds together - page 2

by mandaaRN | 7,057 Views | 17 Comments

Question! Is it okay to give Ativan IV with dilaudid PO at the same time? Same goes for any narcotic and Ativan together? I ask nurses at work but never get a straight answer as they are always busy themselves. What about narcs... Read More


  1. 5
    How much Ativan? How much Dilaudid? How much does the patient weigh? How well are their kidneys functioning? Are they elderly or frail? Are they opioid naive or have they been taking these medications regularly for a significant period of time? What health problems are they currently experiencing?

    There is no yes or no answer. Every situation is different.
    Sun0408, KelRN215, NRSKarenRN, and 2 others like this.
  2. 1
    Depends on the pt. You're best to ask pharmacy and tell them it's specific for a certain pt and medication profile. There's always various factors to consider.
    tyvin likes this.
  3. 0
    Quote from mandaaRN
    What if they're both PO?
    I currently have a palliative pt that takes Ativan and Dilaudid together, both po and it works well.
  4. 2
    I work in SNF, and we look at these things on a case by case basis. We look at what they were taking in the hospital, and what they took before that at home. Some people have been taking narcs, sleepers, anxiolytics, and an anti-emetic all together in a handfull every night for years. It's no problem in those cases.
    But with new meds, it's a totally different story. Also different if the patient is palliative/hospice. There's no one answer for you.
    joanna73 and loriangel14 like this.
  5. 0
    I don't like giving these meds together. Can place the pt on higher risk for falls. I do what I think is safest. Depends on the pt.
  6. 0
    Quote from ~*Stargazer*~
    How much Ativan? How much Dilaudid? How much does the patient weigh? How well are their kidneys functioning? Are they elderly or frail? Are they opioid naive or have they been taking these medications regularly for a significant period of time? What health problems are they currently experiencing?

    There is no yes or no answer. Every situation is different.
    I agree. Each case will be different. Use nursing judgment and use resources like the pharmacist on duty.
  7. 0
    One of my residents takes 2 percocet and a sedative every night. It doesn't affect her. She has a tolerance for these medications, and she's also a large woman. Someone else might be snowed with this combination. That's why you need to check with pharmacy specific to that patient.
  8. 0
    I have seen pts take such combos of heavy duty meds that it's taken my breath away. And they've probably been doing it for eons, so I suspect some withdrawal could be possible. They figure since they're RX meds from the physician, then all is OK. These pts usually ARE NOT the problem ones.

    At one position, all one pt wanted really was to be snowed. There was true pain mgt issues, but he was depressed also. He liked the drug-induced oblivion. So he was always requesting more & more pain meds. He truly scared me.

    I was very careful and selective when I medicated him, but others.... I truly expected some nite to be a NARCAN nite; it wouldn't have been a problem as he already had the PICC. I told the MD, but pain control was the issue.

    Every pt is different and you have to feel comfortable with what you do. But pts can be very hardy. Just use good judgement and proceed cautiuosly.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top